A comment on the relationship between firms' size and growth rate
Since the seminal work of Pareto, many empirical analyses suggested that the distribution of firms size is characterized by an asymptotic power like behavior. At the same time, recent investigations show that the distribution of annual growth rates of business firms displays a remarkable double-exponential shape. A recent letter propose a possible connection between these two empirical regularities. By assuming a bivariate Marshall-Olkin power-like distribution for the size of firms in subsequent time steps, and performing a qualitative asymptotic analysis, it is suggested that the implied growth rates distribution takes a Laplace shape. By performing a complete analytical investigation, I show that this statement is not correct. The implied distribution does in general possess a non-continuous component and becomes degenerate when perfect correlation is assumed between size levels at different time steps. Essentially, the approach is faulty as it treats firm size levels as stationary stochastic variables and neglects the integrated nature of the growth process.
|Date of creation:||27 Mar 2007|
|Date of revision:|
|Contact details of provider:|| Postal: Piazza dei Martiri della Liberta, 33, 56127 Pisa|
Web page: http://www.lem.sssup.it/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Giulio Bottazzi & Angelo Secchi, 2006.
"Explaining the distribution of firm growth rates,"
RAND Journal of Economics,
RAND Corporation, vol. 37(2), pages 235-256, 06.
- Brock, W A, 1999. "Scaling in Economics: A Reader's Guide," Industrial and Corporate Change, Oxford University Press, vol. 8(3), pages 409-46, September.
- Palestrini, Antonio, 2007. "Analysis of industrial dynamics: A note on the relationship between firms' size and growth rate," Economics Letters, Elsevier, vol. 94(3), pages 367-371, March.
- Xavier Gabaix, 1999. "Zipf's Law for Cities: An Explanation," The Quarterly Journal of Economics, Oxford University Press, vol. 114(3), pages 739-767.
When requesting a correction, please mention this item's handle: RePEc:ssa:lemwps:2007/11. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.